Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Brain bleed, lost taste, taken blood pressure medication. How can I get back my taste?

User rating for this question
Very Good
Answered by

Neurologist, Surgical
Practicing since : 1996
Answered : 146 Questions
Question
I had a bleed to the brain over 2 years ago the bleed was in the celbruem at the back of the stem ... I had taste about 12 months of the time even though i was fed with a peg all the soft diet i ate in my mouth i was able to taste then i went on blood pressure tablets .I am on two now could this be the cause and how can i get it back ? i am on Perindopril and Indapamide.
Posted Mon, 21 May 2012 in Brain and Spine
 
 
Answered by Dr. Praveen K Nath 1 hour later
Hi,
Thanks for writing in.
I have gone through your history in detail . You seem to be having a brainstem spontaneous bleed . The cause could be hypertension, but other less common causes of bleed should have been ruled out . viz . aneurysm/ arteriovenous malformations/ angioma /cavernous angioma etc.
It is extremely unlikely that the loss of taste is due to blood pressure medications . However, loss of taste can be secondary to brain haemorrhage itself . Usually, this would take long time to heal .& it may or may not heal depending on the extent of the damage to the fibres of the brainstem.
I would suggest the following:
1. Continue your medications as usual

2. Check whether a repeat MRI ( magnetic resonance imaging scan ) BRAIN/ MR ANGIOGRAPHY had been done

3. Continue with physiotherapy

Hope this helps. My best wishes for a speedy recovery
Thanks
Dr Praveen K Nath XXXXXXX Consultant Neurosurgeon
Above answer was peer-reviewed by
 
Follow-up: Brain bleed, lost taste, taken blood pressure medication. How can I get back my taste? 40 minutes later
Thank you for the reply you say that a repeat MRI what will this prove ? he is not having any more Physiotherapy as they have signed him off .Can you clarify what you mean by a secondary to the brain itself ... what happends then and does it heal in time what else can be done to help it improve sooner ?
 
 
Answered by Dr. Praveen K Nath 21 hours later
Dear,

Wish your friend a speedy recovery.

Repeat MRI brain is to see present status of brain stem bleed.

MRI can tell us about gliotic areas in brain so that we can differentiate between permanent/temporary damage for prognostic purposes.

MRI brain may also give idea about cause of bleed.

Symptoms may gradually improve with time, at times physiotherapy also helps.
Above answer was peer-reviewed by
 
Follow-up: Brain bleed, lost taste, taken blood pressure medication. How can I get back my taste? 25 hours later
thank you one more thing what would you suggest on the Physiotherapy side to assist with improving the taste ? we have not been advised on this from anyone so far
 
 
Answered by Dr. Praveen K Nath 24 hours later
Hi,

I was talking about the physiotherapy for the imbalance and regaining power.

Loss of taste sensation should come back on its own but we cannot predict the time. As taste and smell sensations travel together, it is good to check if the olfactory nerves are well preserved. You can get it checked with an ENT specialist.

Hope my insight helps in taking the next best step.

Regards.



Above answer was peer-reviewed by
 
Follow-up: Brain bleed, lost taste, taken blood pressure medication. How can I get back my taste? 2 days later
Thank you for your help it has provided me with steps i can now take to seek improvements or understanding of current brain condition .
 
 
Answered by Dr. Praveen K Nath 1 hour later
Hi,

Many thanks for your kind gesture. If you like my answers and wish me to answer in future, bring it to my attention, “Dr. Praveen K Nath"

Hope your friend is on a fast path to recovery.

Thanks again.

Dr Praveen k XXXXXXX XXXXXXX consultant neurosurgeon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor